Alabama, 2014Hail and Damaging Winds in Alabama, July 2, 2014
July 2, 2014 · NWS BMX · 7 events in 5 counties and zones
A rare July cold front pushed through central Alabama and triggered a few severe storms across west Alabama in the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare July cold front pushed through central Alabama and triggered a few severe storms across west Alabama in the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 4:09 PM CST, 16 minutes earlier.
Area forecast discussion, Jul 2, 4:09 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT WED JUL 2 2014
.UPDATE...
EVENING UPDATE.
&&
.DISCUSSION...
UPDATED THE TONIGHT PORTION OF THE FORECAST TO INCREASE
POPS...ESPECIALLY IN THE WEST. CONVECTION IN MS HAS CONSOLIDATED
INTO A BIG ARCING OUTFLOW WITH A HEAD OF STEAM GOING. WITH SEVERAL
MORE WARM HOURS TO GO BEFORE CONDITIONS START TO APPRECIABLY
STABILIZE...I THINK THERE IS A GOOD CHANCE THAT THE MS CONVECTION
GETS AT LEAST AS FAR EAST AS FAYETTE AND TUSCALOOSA...IF NOT ALL
THE WAY TO I-65...BEFORE IT STARTS TO DIE OFF.
THE REMAINDER OF THE FORECAST STAYS THE SAME.
/61/
&&
.AVIATION...
18Z TAF DISCUSSION.
TSRA CONVECTION ACROSS WRN MS WILL SLOWLY TRAVERSE EWD THIS
AFTERNOON TOWARD AL. ONLY LOW CHANCES ACROSS C AL TERMINALS SO
WILL LEAVE OUT MENTION FOR NOW AS OVERALL MOISTURE IS NOT AS GOOD
AS IT COULD BE. OTHERWISE...VFR CONDITIONS EXPECTED FOR THE NEXT
24 HOURS WITH HUMIDITY VALUES EXPECTED TO LOWER FOR MORNING...SO
UNLESS WE GET A ROGUE/VERY ISOLATED SHOWER OVER A TAF SITE NO FOG
IS ANTICIPATED.
08/MK
&&
.PREV DISCUSSION...
/ISSUED 312 PM CDT WED JUL 2 2014/
RADARS ACROSS ALABAMA ARE VOID OF PRECIPITATION THIS AFTERNOON
EVEN IN THE PRESENCE OF HOT AND HUMID CONDITIONS. LOW-LEVEL
MOISTURE REMAINS PLENTIFUL...BUT PWAT VALUES AROUND 1.3 INCHES ARE
INDICATIVE OF RATHER DRY AND WARM CONDITIONS ALOFT. AN APPROACHING
TROUGH AXIS HAS DONE LITTLE TO CREATE MORE FAVORABLE CONDITIONS
FOR THUNDERSTORMS ACROSS OUR AREA...BUT VISIBLE SATELLITE SHOWS A
FAIRLY WELL-DEFINED AREA OF CONVERGENCE AND THUNDERSTORMS ALONG A
FRONT IN WESTERN MISSISSIPPI. AS THESE STORMS MOVE EASTWARD THEY
ARE EXPECTED TO ENCOUNTER A DRIER...LESS FAVORABLE ENVIRONMENT.
HAVE KEPT A 10 POP WITH SLIGHT CHANCE WORDING IN THE FORECAST FOR
THE WESTERN PARTS OF THE FORECAST AREA FOR THIS EVENING IN CASE
THEY HOLD TOGETHER.
AN UPPER-LEVEL TROUGH AXIS PASSING BY TO OUR NORTH AND THE
ASSOCIATED COLD FRONT WILL BRING A RARE TREAT FOR JULY 4TH
ACTIVITIES IN THE FORM OF MUCH LOWER HUMIDITY FOR THURSDAY THROUGH
SATURDAY. HIGH TEMPERATURES WILL STOP SHORT OF 90 DEGREES FOR MOST
OF THE CWA ON FRIDAY. LOWS ON FRIDAY AND SATURDAY SHOULD RANGE
FROM NEAR 60 NORTH TO THE MID 60S SOUTH.
TEMPERATURES AND HUMIDITY WILL BEGIN TO INCREASE BY SUNDAY AND
MONDAY AS WEAK SOUTHERLY FLOW DEVELOPS. ENOUGH MOISTURE MAY RETURN
BY MONDAY AND TUESDAY FOR AT LEAST ISOLATED SHOWERS AND STORMS.
87/GRANTHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 86 61 84 58 / 30 0 0 0 0
ANNISTON 70 87 62 85 60 / 30 0 0 0 0
BIRMINGHAM 71 87 62 85 62 / 50 0 0 0 0
TUSCALOOSA 70 89 63 87 60 / 80 0 0 0 0
CALERA 71 88 63 86 62 / 50 10 0 0 0
AUBURN 73 90 65 87 64 / 20 10 0 0 0
MONTGOMERY 73 93 66 89 64 / 30 10 0 0 0
TROY 72 93 66 89 63 / 20 10 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 4:12 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CDT WED JUL 2 2014
ALZ011>015-017>050-032215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
512 PM CDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 9 PM. THE
THREATS INCLUDE WIND GUSTS 40-60 MPH AND HAIL UP TO QUARTER SIZE.
THE STORMS SHOULD LOSE INTENSITY LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 9 PM IN WEST CENTRAL ALABAMA.
In the hours before
Special weather statement, Jul 2, 3:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT WED JUL 2 2014
ALZ030-031-039-022245-
GREENE AL-MARENGO AL-SUMTER AL-
455 PM CDT WED JUL 2 2014
...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...NORTHERN MARENGO AND
SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...
AT 455 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMELLE TO 5 MILES NORTHWEST
OF MYRTLEWOOD...AND MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LIVINGSTON...
LINDEN...
DEMOPOLIS...
THE UNIVERSITY OF WEST ALABAMA...
COATOPA...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3277 8837 3288 8806 3258 8778 3253 8781
3253 8773 3248 8773 3248 8769 3235 8758
3215 8800 3227 8803 3230 8801 3230 8812
3264 8839
TIME...MOT...LOC 2155Z 247DEG 9KT 3270 8830 3232 8799
75Thunderstorm Wind, Marengo
- When
- July 2, 4:25 PM CST
- Where
- Marengo County, 0.71 mi N of Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.390, -87.900
Several trees were uprooted in the community of Jefferson.
Hail, Marengo
- When
- July 2, 4:35 PM CST
- Where
- Marengo County, 2.72 mi WNW of Octagon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.220, -87.790
Thunderstorm Wind, Lamar
- When
- July 2, 5:04 PM CST
- Where
- Lamar County, Detroit
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.030, -88.170
Numerous trees uprooted in and around the town of Detroit.
Thunderstorm Wind, Pickens
- When
- July 2, 5:18 PM CST
- Where
- Pickens County, 1.8 mi SW of Melrose
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -88.140
Several dozen trees were uprooted across the northern part of the county.
Thunderstorm Wind, Lamar
- When
- July 2, 5:25 PM CST
- Where
- Lamar County, 1.86 mi WNW of Fernbank
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.560, -88.160
Several trees uprooted along Highway 96 west of the town of Millport.
Thunderstorm Wind, Sumter
- When
- July 2, 5:40 PM CST
- Where
- Sumter County, 0.13 mi NE of Cuba
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.432, -88.379
Two homes damaged by an uprooted large oak tree.
Thunderstorm Wind, Bibb
- When
- July 2, 6:12 PM CST
- Where
- Bibb County, 0.58 mi E of Randolph
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.900, -86.910
Several trees uprooted in the town of Randolph resulting in some power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 2, 20141 injured · $1.0 million · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 20141 injured · $1.0 million · 52 kt wind · 6 events
- Flash Flooding in New York, July 2, 2014$330,000 · 4 events
- Flash Flood and Heavy Rain in New Mexico, July 2, 2014$250,000 · 5 events
- Flash Flooding and Hail in New York, July 2, 20143 injured · $15,000 · 1.5 in hail · 36 events
- Damaging Winds and Lightning Strike in Massachusetts, July 2, 2014$91,000 · 50 kt wind · 13 events
- Lightning Strike in Vermont, July 2, 20147 injured · 1 event
- Damaging Wind in Texas, July 2, 2014$125,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Virginia, July 2, 2014$36,000 · 1 in hail · 24 events
- Flash Flooding in Maine, July 2, 2014$100,000 · 2 events
- Hail and Damaging Winds in Mississippi, July 2, 2014$51,000 · 1.5 in hail · 15 events
- Damaging Winds and Lightning Strike in New Hampshire, July 2, 2014$65,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535013, 535016, 535019, 535020, 535023, 535024, 535025.